Delaware, 2013Flash Flood in Delaware, July 21, 2013
July 21, 2013 · NWS PHI · 1 event in 1 county or zone
A slowing cold front coupled with a sea breeze front caused nearly stationary thunderstorms to form in southern Delaware and led to flash flooding in Sussex County. Also the combination, of the full moon and some of the highest astronomical tides of 2013, caused minor tidal flooding to occur along the Delaware shore during the evening high tide cycle on the 21st through the 23rd and again on the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slowing cold front coupled with a sea breeze front caused nearly stationary thunderstorms to form in southern Delaware and led to flash flooding in Sussex County. Also the combination, of the full moon and some of the highest astronomical tides of 2013, caused minor tidal flooding to occur along the Delaware shore during the evening high tide cycle on the 21st through the 23rd and again on the 25th. The highest tide (on the evening high tide cycle on the 25th) at Breakwater Harbor (Sussex County) was 6.37 feet above mean lower low water. Minor tidal flooding starts at 6.0 feet above mean lower low water. In Upper Delaware Bay and the tidal Delaware River, minor tidal flooding also occurred during the late evening high tide cycles on the 22nd and 23rd. At Reedy Island (New Castle County), the highest tide reached 7.52 feet above mean lower low water on the 22nd. Minor tidal flooding starts at 7.2 feet above mean lower low water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 21, 3:30 PM EST, 1 hour earlier.
Area forecast discussion, Jul 21, 3:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT SUN JUL 21 2013
.SYNOPSIS...
WEAK LOW PRESSURE ON A NEARLY STATIONARY FRONT FROM SOUTHERN NEW
JERSEY INTO NORTHERN VIRGINIA WILL STRETCH NORTHWARD THROUGH NEW
JERSEY TUESDAY THEN EASTWARD AND OFF THE COAST TUESDAY NIGHT. HIGH
PRESSURE IN THE GREAT LAKES STATES WEDNESDAY WILL BUILD INTO SOUTHEAST
CANADA THURSDAY AND FRIDAY. MEANWHILE...A NEARLY STATIONARY FRONT
WILL EXIST JUST OFF THE COAST FROM WEDNESDAY THROUGH FRIDAY. A NEW
COLD FRONT IS EXPECTED TO CROSS THE NORTHEAST UNITED STATES NEXT
WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
RELATIVELY LITTLE CHANGE FROM PREVIOUS FORECAST ON THE 330 PM
UPDATE. WILL CONTINUE WITH THE HIGHEST POPS DOWN SOUTH WITH THE
BETTER INSTABILITY. CONVECTION STARTING TO BREAK OUT, INCLUDING A
DECENT LINE WELL TO THE WEST OF THE NORTHERN DELMARVA.
PRECIP SHOULD BEGIN TO TAPER OFF THIS LATER THIS EVENING AS WEAK
HIGH PRESSURE BUILDS IN AND WITH THE LOSS OF DAYTIME HEATING.
ALTHOUGH POPS DIMINISH, THE HIGHEST POPS WILL REMAIN OVER SOUTHERN
PORTION OF OUR FORECAST AREA.
OVERNIGHT TEMPERATURES WERE NUDGED UPWARD ABOUT ONE DEGREE AND
REPRESENT A MET/MAV BLEND. SOME PATCHY FOG MAY DEVELOP OVERNIGHT BUT
NOT ENOUGH EXPECTED TO WARRANT MENTIONING IN THE GRIDS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
FRONTAL BOUNDARY CONTINUES TO LINGER IN THE REGION AND MODEL
GUIDANCE TREND HAS BEEN TOWARD A WETTER FORECAST FOR MONDAY. TIMING
FOR PRECIPITATION DIFFICULT TO PIN DOWN SO WENT WITH GENERAL TREND OF
MORE LIKELY IN THE AFTERNOON WITH DAYTIME HEATING.
WITH THE TREND TOWARD INCREASED PRECIPITATION, DAYTIME HIGH
TEMPERATURES WERE KNOCKED DOWN 1 TO 2 DEGREES FROM PREVIOUS
FORECAST.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
500 MB: THIS WEEK WILL BE CHARACTERIZED BY NUMEROUS MINOR SHORT
WAVES MOVING THROUGH THE EASTERN UNITED STATES CARVING OUT A
MODESTLY LARGE AMPLITUDE (FOR SUMMER) NORTH SOUTH TROUGH ALONG
THE EAST COAST. SLIGHT RETROGRESSION OF THE TROUGH MAY OCCUR NEXT
WEEKEND AS A STRONG SHORT WAVE DIVES SOUTHEASTWARD INTO SOUTHEAST
CANADA.
TEMPERATURES: ABOUT 5 DEGREES ABOVE NORMAL TUESDAY AND MAYBE WEDNESDAY
THEN NEAR NORMAL THURSDAY THROUGH NEXT WEEKEND.
FORECAST BASIS: 50 50 BLENDED GFS/NAM MOS (STAT) GUIDANCE MON NIGHT-
TUE NIGHT THEN THE 15Z HPC GUIDANCE IS AT TIMES BLENDED WITH THE
PRIOR 08Z PHI FCST AND OR THE 12Z/21 GFS MEX MOS GUIDANCE FROM
WEDNESDAY THROUGH DAY 8.
THE DAILIES BELOW...
MONDAY NIGHT - TUESDAY NIGHT...VARIABLE CLOUDINESS WITH PERIODS OF
SHOWERS AND TSTMS. TUESDAY IN PARTICULAR SHOULD SEE MORE ORGANIZED
BANDS OF HEAVY SHOWERS/TSTMS. TENDED TO USE THE WARMER GFS MAVMOS
GUIDANCE AT NIGHT. THE LEGACY WORDING IS DRIVEN BY THE HPC QPF
WHICH CURRENTLY EMPHASIZES TUESDAY MORNING.
PATCHY 2MI FOG/STRATUS IN THE 06Z-14Z TIME FRAME WITH LIGHT WIND.
WIND TUE AFTN MAY SHIFT SW 10-15 KT.
PWAT TUESDAY INCREASES TO 2 INCHES. THAT PLUS SLOW MOVING STORMS...
STEERING CURRENTS APPEAR TO BE UNDER 20 KTS... SUGGEST THE POTENTIAL
FOR A COUPLE OF LOCATIONS EXPERIENCING FLASH FLOODING IF STORMS
CAN REPEAT OVER THE SAME AREA FOR A COUPLE OF HOURS.
WEDNESDAY...DRIES OUT BRIEFLY WITH A NW WIND TO 15 KT DURING THE
AFTN. CONFLICTING MODEL GUIDANCE AND THE 330 PM FCST POPS MAY BE TOO
HIGH WED NIGHT BUT THE DE AND NJ COASTS SHOULD HAVE A PERIOD OF
SHOWERS OR A TSTM WED NIGHT.
THURSDAY AND FRIDAY...UNCERTAINTY. MODELS OFFER CONFLICTING
INFORMATION. IT SEEMS LIKE IT SHOULD BE DRY BUT THE FRONT JUST
OFFSHORE MIGHT END UP CLOSER AND PWAT STILL IS LARGE ALONG THE
COAST.
NEXT WEEKEND...IT SHOULD START DRY AND REMAIN SEASONABLE WITH A
BAND OF SHOWERS AND SCT TSTMS POSSIBLE SAT NIGHT OR SUNDAY AS THE
NEXT COLD FRONT CROSSES OUR AREA.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
TONIGHT...INITIALLY, VFR CONDITIONS ARE GENERALLY EXPECTED OUTSIDE
ANY THUNDERSTORM WHICH MAY DEVELOP. CHANCES REMAIN TOO LOW FOR
EXPLICIT MENTION OF TIMING FOR ANY THUNDERSTORM ACTIVITY.
THUNDERSTORM CHANCES WILL DIMINISH AS WE GO LATER INTO THE EVENING.
LATER TONIGHT, SOME MVFR CONDITIONS MAY DEVELOP DUE TO FOG, WITH A
FOCUS ON KRDG, KTTN, KPNE AND KMIV.
MONDAY...THERE WILL BE SOME POSSIBLE MVFR CONDITIONS DUE TO FOG IN
THE EARLY MORNING. CONDITIONS WILL IMPROVE TO GENERAL VFR CONDITIONS
BY 14Z. THERE IS A CHANCE OF THUNDERSTORM ACTIVITY IN THE AFTERNOON
HOURS, WHICH WILL LOCALLY REDUCE CEILINGS AND VISIBILITIES.
OUTLOOK...
MONDAY NIGHT THROUGH TUESDAY NIGHT...MAINLY VFR CIGS DURING THE
DAY. HOWEVER, LATE NIGHT AND EARLY MORNING MVFR OR IFR CONDITIONS
ARE LIKELY EACH DAY WITH LIGHT WIND AND HUMID CONDITIONS. BRIEF IFR
CONDITIONS CAN ALSO BE EXPECTED IN HEAVY SHOWERS TSTMS. GRADIENT
ISOBARIC SW WIND G 15 KT TUE AFTN.
WEDNESDAY...DRIER. VFR SCT-BKN AOA 5000 FT. NW WIND G15 KT IN THE
AFTN.
THURSDAY AND FRIDAY... BKN CIGS AOA 5000 FT DURING THE DAY WITH
MVFR OR IFR CONDS IN ST/FOG POSSIBLE LATE AT NIGHT. LIGHT NE FLOW.
&&
.MARINE...
RELATIVELY QUIET CONDITIONS CONTINUE ON THE WATER. WAVES IN THE 3 TO
4 FOOT RANGE OVER THE OCEAN TONIGHT DIMINISH TO NEAR 3 FEET ON
MONDAY. WINDS AND SEAS WILL REMAIN BELOW HEADLINE CRITERIA TONIGHT
AND MONDAY.
OUTLOOK...
NO HEADLINES ANTICIPATED MONDAY NIGHT - FRIDAY.
LIGHT WIND WITH A FRONTAL BOUNDARY IN THE WATERS MONDAY NIGHT
THROUGH TUESDAY NIGHT THEN IT MOVES JUST OFFSHORE WEDNESDAY
THROUGH FRIDAY.
MODEL GUIDANCE FOR THE SWELL/SEA STATE WILL PROBABLY BE BIASED HIGH
BY HALF A FOOT OR MORE.
&&
.TIDES/COASTAL FLOODING...
WITH A FULL MOON SET TO OCCUR MONDAY NIGHT, ASTRONOMICAL TIDES ARE
ALREADY RUNNING AT AN ELEVATED LEVEL. THE BIGGEST AREA OF CONCERN
FOR TONIGHT'S HIGH TIDE CYCLE WILL BE FROM LITTLE EGG INLET NORTH
AND INTO THE RARITAN BAY. CURRENT DEPARTURES AT SANDY HOOK ARE 0.6
TENTHS ABOVE WITH A WEAK NORTHEAST ONSHORE FLOW TAKING PLACE. THE
SURFACE FLOW IS FORECAST TO BACK A BIT MORE EASTERLY THIS EVENING
AND COULD ALLOW A SLIGHT INCREASE IN CURRENT DEPARTURES. DUE TO THIS
WE HAVE ISSUED A COASTAL FLOOD ADVISORY FOR OCEANFRONT OCEAN AND
MONMOUTH COUNTIES, INCLUDING THEIR ADJACENT BACK BAYS, AND RARITAN
BAY.
ANOTHER MINOR COASTAL FLOOD ADVISORY SITUATION SEEMS TO BE SETTING
UP FOR THE SANDY HOOK AREA DURING MONDAY EVENINGS HIGH TIDE CYCLE
AND THAT WILL BE CONSIDERED ON FUTURE SHIFTS.
TIDES WILL ALSO BE MONITORED FOR LATER THIS COMING WEEK SINCE A PERSISTENT
BUT WEAK NE SURFACE FLOW MAY DEVELOP. HOWEVER THE ASTRONOMICAL TIDES ARE
DECREASING THEN....AND WE SHOULD BE ABLE TO AVOID ANY MINOR COASTAL
FLOOD EPISODE LATER IN THE WEEK.
&&
.RIP CURRENTS...
RIP CURRENT FORMATION RISK IS LOW THROUGH AT LEAST FRIDAY JULY 26.
THE COMBINATION OF THE ATLANTIC BASIN REMAINING FREE OF ANY TROPICAL
CYCLONES THIS WEEK...AND LIGHT WINDS ALONG OUR SHORES BECAUSE OF
THE BROAD QUASI STATIONARY FRONTAL BOUNDARY ALONG THE MID ATLANTIC
COAST...PREVENTS MUCH EXCESSIVE BUILD UP OF WATER BEHIND THE
SHIFTING SANDBARS. THIS THEREBY REDUCES THE POTENTIAL FOR STRONG
AND FREQUENT SEAWARD MOVING RIP CURRENTS IN THE CONSTANT BALANCING
PROCESSES REDUCING THE WATER BEHIND THE BARS.
THIS RIP CURRENT OUTLOOK WAS BASED ON A 3 FT 7 SECOND PERIOD
SWELL WITH ANY ONSHORE WINDS AVERAGING UNDER 10 KTS. THESE SWELLS
CAN BE MODELED A TAD ON THE HIGH SIDE IN WARM AIR ADVECTION
SITUATIONS.
ATLANTIC OCEAN WATER TEMPERATURES ARE STILL COOL IN SOME AREAS
AND ARE HIGHLY VARIABLE ALONG THE BEACHES. ALONG THE NJ COAST
RANGING FROM 60 TO 75 DEGREES WITH THE ATLANTIC CITY REPORTING
THIS MORNING 10 DEGREES BELOW NORMAL WHILE THE DELAWARE COAST IS
HIGHLY VARIABLE .. RANGING FROM THE LOWER 60S TO MID 70S.
&&
.CLIMATE...
INTERESTING INFORMATION ON DAILY AVERAGE TEMPERATURES THROUGH JULY 20.
KMPO ABOVE NORMAL EVERY DAY SINCE JUNE 22 WHEN THE CALENDAR DAY
AVERAGE WAS EXACTLY NORMAL!
KPHL...ABOVE NORMAL 19 OF 20 DAYS IN JULY AND ADD THE LAST 7 DAYS
OF JUNE OR... 26 OF THE PAST 27 DAYS ABOVE NORMAL!
KGED .. KRDG .. KILG .. KTTN .. KACY .. KABE ALL ABOVE NORMAL 19
OF 20 DAYS IN JULY (12TH WAS BELOW NORMAL).
KABE.. KTTN.. AND KGED: ADD THE LAST 8 DAYS OF JUNE OR 27 OF THE
PAST 28 DAYS ABOVE NORMAL.
KRDG ADD THE LAST 9 DAYS OF JUNE OR 28 OF THE PAST 29 DAYS ABOVE!
KPHL PROJECTIONS FOR THE MONTH OF JULY. AN ABOVE NORMAL MONTHLY
AVERAGE IS ASSURED. WE ARE CURRENTLY AT 82.9 DEGREES OR ABOUT 5.1
DEGREES ABOVE NORMAL THROUGH JULY 20. SINCE WE ARE TRENDING TO NEAR
NORMAL TEMPERATURES DURING THE LAST WEEK TO 10 DAYS OF JULY...THE
MONTHLY AVERAGE WILL PROBABLY SLIP CLOSE TO 81.5 DEGREES WHICH
WOULD STILL BE A SUBSTANTIAL 3.4 DEGREES ABOVE NORMAL! THIS WAS
BASED ON THE 330 AM MOUNT HOLLY FCST HIGHS AND LOWS FOR THE NEXT
7 DAYS AND THEN ADDING ON THE LAST SEVERAL DAYS OF MAX/MIN
THROUGH JULY 31.. FROM THE GFS 2M TEMPS AS FOUND IN THE FTPRHA.
FWIW...HEAT WAVE IN KPHL AND KGED NOW 8 DAYS THROUGH TODAY 7/21
&&
.EQUIPMENT...
KNEL TEMP DATA IS INACCURATE AND HAS BEEN SINCE ABOUT MARCH 9TH.
IT IS RUNNING ABOUT 8 TO 10 DEGREES TOO WARM AND THE PROBLEM IS
PARTICULARLY NOTICEABLE DURING DAYTIME HOURS. USE OF THIS
INFORMATION BY THE NWS WAS SUSPENDED IN EARLY APRIL HERE AT MOUNT
HOLLY WHERE WE NO LONGER POSTED THE INFORMATION IN OUR HOURLY
WEATHER ROUND UP AND THE TWICE DAILY REGIONAL TEMPERATURE AND
PRECIPITATION SUMMARY SENT AT 815 AM AND PM.
WE ARE DEEPLY CONCERNED WITH RECENT MEDIA REPORTS CITING THIS
ERRONEOUS DATA, AND IN SOME CASES ATTRIBUTING IT TO THE NWS. KNEL IS
A DOD SITE AND HAS BEEN NOTIFIED MULTIPLE TIMES THAT THEIR DATA IS
IN ERROR. NO CORRECTIVE ACTION HAS BEEN TAKEN THAT WE ARE AWARE
OF.
PLEASE BE EXTREMELY CAUTIOUS WITH THIS DATA SET. THE NWS IN MOUNT
HOLLY DOES NOT USE IT. THANK YOU.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
NJZ012>014-020-026.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...DRAG
NEAR TERM...SZATKOWSKI
SHORT TERM...SZATKOWSKI
LONG TERM...DRAG
AVIATION...DRAG/SZATKOWSKI
MARINE...DRAG/SZATKOWSKI
TIDES/COASTAL FLOODING...
RIP CURRENTS...
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Jul 21, 3:10 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EDT SUN JUL 21 2013
NJZ001-007>010-015>019-021>023-027-PAZ054-055-060>062-070-071-
101>106-222015-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
410 PM EDT SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
POCKETS OF POOR DRAINAGE FLOODING MAY OCCUR TUESDAY IN THE
VICINITY OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ012-013-020-222015-
MIDDLESEX-WESTERN MONMOUTH-OCEAN-
410 PM EDT SUN JUL 21 2013
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
POCKETS OF POOR DRAINAGE FLOODING MAY OCCUR TUESDAY IN THE
VICINITY OF ANY THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>003-MDZ008-012-015-019-020-222015-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
410 PM EDT SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE AND NORTHEAST MARYLAND.
.DAY ONE...TONIGHT.
SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE LOCALLY
GUSTY WINDS AND POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
POCKETS OF POOR DRAINAGE FLOODING MAY OCCUR TUESDAY IN THE
VICINITY OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ014-026-222015-
EASTERN MONMOUTH-COASTAL OCEAN-
410 PM EDT SUN JUL 21 2013
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF MINOR COASTAL FLOODING FOR THE MONDAY EVENING
HIGH TIDE CYCLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ024-025-222015-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
410 PM EDT SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.
.DAY ONE...TONIGHT.
SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE LOCALLY
GUSTY WINDS AND POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-222015-
DELAWARE BEACHES-
410 PM EDT SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.
.DAY ONE...TONIGHT.
SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE LOCALLY
GUSTY WINDS AND POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-222015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
410 PM EDT SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 2:44 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT SUN JUL 21 2013
DEZ001-002-MDZ008-012-NJZ013-015>021-PAZ070-071-102-104-106-212145-
CAMDEN NJ-CECIL MD-CUMBERLAND NJ-DELAWARE PA-EASTERN CHESTER PA-
EASTERN MONTGOMERY PA-GLOUCESTER NJ-KENT DE-KENT MD-LOWER BUCKS PA-
MERCER NJ-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
PHILADELPHIA PA-SALEM NJ-WESTERN MONMOUTH NJ-
344 PM EDT SUN JUL 21 2013
...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
CAMDEN...CECIL...DELAWARE...GLOUCESTER...NEW CASTLE...NORTHEASTERN
KENT...NORTHWESTERN BURLINGTON...NORTHWESTERN
CUMBERLAND...NORTHWESTERN KENT...NORTHWESTERN
OCEAN...PHILADELPHIA...SALEM...SOUTHEASTERN BUCKS...SOUTHEASTERN
CHESTER...SOUTHEASTERN MONTGOMERY...SOUTHERN MERCER AND SOUTHWESTERN
MONMOUTH COUNTIES...
AT 336 PM EDT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE
BEEN DEVELOPING ALONG THE INTERSTATE 95 CORRIDOR. THIS AREA
WAS MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. CLOUD TO GROUND
LIGHTNING WILL OCCUR WITH THE STRONGER STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. QUARTER TO HALF INCH RAINS WITHIN AN HOUR ARE LIKELY
WITH THE STRONGER SHOWERS AND THUNDERSTORMS. THE RAIN CAN CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.
LAT...LON 3938 7606 3944 7600 3946 7602 3952 7599
3955 7603 3954 7607 3960 7611 3996 7566
4029 7503 4018 7429 3938 7543 3943 7547
3946 7555 3957 7552 3959 7555 3951 7555
3947 7558 3935 7548 3928 7558 3935 7614Special weather statement, Jul 21, 3:16 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 PM EDT SUN JUL 21 2013
NJZ019-020-027-212145-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
416 PM EDT SUN JUL 21 2013
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OCEAN AND NORTHERN
BURLINGTON COUNTIES...
AT 414 PM EDT...A STRONG THUNDERSTORM WAS NEAR PEMBERTON...MOVING
EAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. THIS STORM WILL BE NEAR PEMBERTON HEIGHTS AROUND 430 PM...
FORT DIX...AND WRIGHTSTOWN AROUND 440 PM...MCGUIRE AFB AROUND 450
PM...BROWNS MILLS AROUND 500 PM...COUNTRY LAKE ESTATES...PRESIDENTIAL
LAKES...AND NEW EGYPT AROUND 510 PM AND WOODRUFF AROUND 530 PM.
LAT...LON 3977 7429 3992 7484 4010 7480 4008 7421
Special weather statement, Jul 21, 3:25 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 PM EDT SUN JUL 21 2013
DEZ002>004-212200-
DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE-
425 PM EDT SUN JUL 21 2013
...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT EAST
CENTRAL KENT AND EASTERN SUSSEX COUNTIES...
AT 423 PM EDT...A LINE OF WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WAS LOCATED FROM DOVER SPEEDWAY TO LONG NECK TO
GUMBORO...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. THESE STORMS WILL BE NEAR SLAUGHTER BEACH AROUND 430
PM...BOWERS AROUND 440 PM...LITTLE CREEK AROUND 500 PM...BIG STONE
BEACH AROUND 520 PM...LONG NECK AROUND 530 PM AND DEWEY BEACH AROUND
600 PM.
LAT...LON 3869 7523 3929 7563 3928 7542 3927 7540
3906 7539 3901 7532 3893 7530 3893 7532
3881 7518 3879 7515 3879 7511 3881 7510
3880 7508 3860 7504 3845 7505 3845 7543Special weather statement, Jul 21, 3:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 PM EDT SUN JUL 21 2013
MDZ012-015-019-212200-
KENT MD-QUEEN ANNE'S MD-TALBOT MD-
435 PM EDT SUN JUL 21 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENT...WEST CENTRAL
TALBOT AND WESTERN QUEEN ANNE'S COUNTIES...
AT 431 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ON THE OPPOSITE
SIDE OF CHESAPEAKE BAY LOCATED FROM NEWTOWN TO MAYO...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS
AND CREEKS. THESE STORMS WILL BE NEAR NEWTOWN...AND NEWTOWN AROUND
500 PM...BETTERTON...ROCK HALL...AND ROCK HALL AROUND 510 PM...
STEVENSVILLE SOUTH...STEVENSVILLE...AND STEVENSVILLE AROUND 520 PM...
LANGFORD AND LANGFORD AROUND 530 PM.
LAT...LON 3887 7626 3881 7621 3882 7620 3894 7624
3890 7624 3893 7628 3889 7627 3884 7639
3886 7639 3905 7631 3899 7627 3900 7618
3902 7624 3914 7629 3932 7619 3938 7608
3930 7585 3870 7628 3873 7635 3876 7639Special weather statement, Jul 21, 3:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 PM EDT SUN JUL 21 2013
MDZ012-015-019-212200-
KENT MD-QUEEN ANNE'S MD-TALBOT MD-
436 PM EDT SUN JUL 21 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENT...WEST CENTRAL
TALBOT AND WESTERN QUEEN ANNE'S COUNTIES...
AT 431 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ON THE OPPOSITE
SIDE OF CHESAPEAKE BAY LOCATED FROM NEWTOWN TO MAYO...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS
AND CREEKS. THESE STORMS WILL BE NEAR NEWTOWN...AND NEWTOWN AROUND
500 PM...BETTERTON...ROCK HALL...AND ROCK HALL AROUND 510 PM...
STEVENSVILLE SOUTH...STEVENSVILLE...AND STEVENSVILLE AROUND 520 PM...
LANGFORD AND LANGFORD AROUND 530 PM.
LAT...LON 3887 7626 3881 7621 3882 7620 3894 7624
3890 7624 3893 7628 3889 7627 3884 7639
3886 7639 3905 7631 3899 7627 3900 7618
3902 7624 3914 7629 3932 7619 3938 7608
3930 7585 3870 7628 3873 7635 3876 7639Special weather statement, Jul 21, 3:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 PM EDT SUN JUL 21 2013
NJZ019-020-027-212145-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
444 PM EDT SUN JUL 21 2013
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BURLINGTON AND WEST
CENTRAL OCEAN COUNTIES...
AT 440 PM EDT...A STRONG THUNDERSTORM WAS NEAR MEDFORD...MOVING EAST
AT 10 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. THIS STORM WILL BE NEAR MEDFORD AROUND 450 PM...LEISURETOWNE
AROUND 520 PM...FORT DIX AROUND 530 PM AND PRESIDENTIAL LAKES AROUND
550 PM.
LAT...LON 4000 7441 3973 7446 3988 7488 4001 7486
Flash Flood, Sussex
- When
- July 21, 4:30 PM EST to 7:30 PM EST
- Where
- Sussex County, 2.14 mi NNW of Lowes Xrds to 0.54 mi E of Gumboro
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.550, -75.410
Nearly stationary thunderstorms dropped heavy rain and caused flash flooding in south central Delaware mainly to the southwest of Millsboro. There was widespread ponding of water on roadways, construction equipment was seen floating in the flood waters. Doppler Radar storm total estimates exceeded four inches southwest of Millsboro.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, July 21 to 22, 2013$3.5 million · EF2 · 8 events
- Flash Flooding and Heat in Utah, July 21 to 24, 20131 death · $20,000 · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 20131 death · 2 injured · $3,000 · 50 kt wind · 3 events
- Heavy Rain in West Virginia, July 21 to 22, 20131 death · $20,000 · 2 events
- Tornado and Flash Flood in North Dakota, July 21, 2013$480,000 · EF0 · 32 events
- Flash Flooding and Heavy Rain in Arizona, July 21, 2013$775,000 · 9 events
- Flash Flooding and Damaging Wind in California, July 21 to 22, 2013$500,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, July 21, 2013$500,000 · 1 event
- Flash Flood and Hail in Iowa, July 21, 2013$287,000 · 1.75 in hail · 5 events
- Damaging Winds in Florida, July 21 to 23, 2013$82,000 · 55 kt wind · 20 events
- Hail and Damaging Winds in Wisconsin, July 21, 20132 injured · $61,000 · 1 in hail · 8 events
- Flash Flood in North Carolina, July 21, 2013$90,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467542.